MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE
Model Number 8229965
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Airway Obstruction (1699); Extubate (2402)
Date of Event 09/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider (hcp) reported via a distributor that the anesthesiologist intubated the patient with stimulation cannula which was delivered at the facility a day before.After approximately 30 minutes, overall anesthesia in the patient decreased respiratory volume and increased airway pressure.During the inspection of the tube, it was found that the inner lumen of the cannula was obstructed at a distance of 26-28 cm.The patient was then re-intubated with a new tube.After performing the visual inspection, it was found that when inflating the cannula cuff, the inner lumen of the cannula separates the inner lining of the cannula, creating a bulge preventing ventilation of the patient as it completely obstructs the tube.The procedure was completed using a back-up device.The patient was alive with no injury.
 
Additional Manufacturer Narrative
Analysis found that visually, there was no obstruction of the inside diameter of the main tube when received.A syringe was used to inflate the cuff with 15cc.Immediately the inside diameter delaminated blocking most of the airway path which would have resulted in the reported event.The delamination / separation of the pvc layer shall be equal to, or less than 1.0mm (0.040¿), and the actual extended out from the surface and touched the other side (approximately 6.5mm) which is out of specification.The delamination occurred without pressure applied to the cuff.The approximate location of the occlusion on the inside diameter corresponded to where the inflation assembly attaches to the main tube.Deflation of the cuff caused the obstruction to recede.If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9191046
Report Number1045254-2019-00514
Device Sequence Number19454494
Product Code ETN
UDI-Device Identifier00643169358799
UDI-Public00643169358799
Combination Product (Y/N)N
Initial Reporter CountryLO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model Number8229965
Device Catalogue Number8229965
Device Lot Number0214833003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer11/18/2019
Initial Report FDA Received Date10/15/2019
Supplement Report FDA Received Date11/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;